Alert archive / Arkansas / Flash Flood Warnings in 2001

Flash Flood Warning 63, NWS Little Rock, AR

December 16, 200110 counties in Arkansas

NWS Little Rock, AR issued this flash flood warning at Dec 16, 2001, 9:59 PM CST for 10 counties in Arkansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Dec 16, 2001, 9:59 PM CST (03:59 UTC)
Expired
Dec 17, 2001, 3:00 AM CST
In force
5 hr
Issued by
NWS Little Rock, AR
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Johnson County, AR, Logan County, AR, Montgomery County, AR, Newton County, AR, Pike County, AR, Polk County, AR, Pope County, AR, Scott County, AR, Searcy County, AR, Yell County, AR

The radar

The Western Arkansas radar (KSRX), 86 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 170400
FFWLIT
ARC071-083-097-101-109-113-115-127-129-149-170900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
959 PM CST SUN DEC 16 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NEWTON COUNTY IN NORTH CENTRAL ARKANSAS
  SEARCY COUNTY IN NORTH CENTRAL ARKANSAS
  JOHNSON COUNTY IN WESTERN ARKANSAS
  POPE COUNTY IN CENTRAL ARKANSAS
  LOGAN COUNTY IN WESTERN ARKANSAS
  YELL COUNTY IN CENTRAL ARKANSAS
  SCOTT COUNTY IN WESTERN ARKANSAS
  MONTGOMERY COUNTY IN WESTERN ARKANSAS
  POLK COUNTY IN WESTERN ARKANSAS
  PIKE COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 300 AM CST

* AT 950 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED     
  RAIN CONTINUING TO FALL ACROSS MUCH OF WESTERN ARKANSAS. WITH      
  ALREADY SATURATED GROUNDS ACROSS THE AREA...FLASH FLOODING WILL    
  LIKELY CONTINUE INTO THE EARLY MORNING HOURS. 

&&

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF YOU ENCOUNTER WATER ACROSS THE ROAD...TURN
AROUND AND GO THE OTHER WAY.

DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD THE WATER DEPTH
MAY BE TOO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A CAR DOWNSTREAM.

MOVE TO HIGHER GROUND IF FLOOD WATERS THREATEN. DONT CAMP NEAR
STREAMS OR OTHER LOW AREAS SUBJECT TO FLOODING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3604 9250 3571 9282 3525 9293 3472 9344
          3401 9350 3414 9378 3441 9394 3431 9444
          3485 9443 3535 9370 3612 9342

$$

51

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Dec 16, 3:40 PM CST, 6 hours 19 minutes earlier.

Area forecast discussion, Dec 16, 3:40 PM CST, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
340 PM CST SUN DEC 16 2001

MODERATE TO OCCASIONALLY HEAVY RAIN REMAINING IN NORTH/WEST ARKANSAS
THIS AFTERNOON...WITH SHOWERS/THUNDERSHOWERS INCREASING IN THE SOUTH
AND EAST. IN GENERAL...RAIN NOT QUITE AS HEAVY AS EXPECTED...BUT
STILL THE POTENTIAL FOR HEAVY RAIN THROUGH THIS EVENING. WILL
CONTINUE FLASH FLOOD WATCH THROUGH TONIGHT.

LOW PRESSURE IN NORTHEAST TEXAS WILL HEAD INTO SOUTHERN ARKANSAS
OVERNIGHT...MOVING FROM TEXARKANA TO AROUND MEMPHIS. WIDESPREAD RAIN
WILL CONTINUE NORTH OF THE LOW...WITH SHOWERS/THUNDERSTORMS FARTHER
SOUTH. SOME OF THE STORMS COULD BE SEVERE.

UPPER LEVEL SYSTEM WILL FOLLOW LOW PRESSURE LATE TONIGHT/MONDAY...
WITH CLOUDS LINGERING ACROSS THE STATE. WILL ALSO INCLUDE A CHANCE
OF RAIN...WITH MOST OF IT LIGHT.

BY MONDAY NIGHT...CLEARING WILL HAVE TAKEN PLACE...WITH SUNSHINE ON
TUESDAY. BY WEDNESDAY...COLD FRONT WILL MOVE INTO ARKANSAS FROM THE
NORTHWEST. NOT MUCH MOISTURE WITH FRONT...BUT WILL ADD MORE CLOUDS
AND A SLIGHT CHANCE OF SHOWERS.

HIGH PRESSURE WILL BRING DRY WEATHER BEHIND FRONT THURSDAY...BUT
WILL MOVE EAST FRIDAY. RETURN FLOW WILL BRING INCREASING MOISTURE
WITH CLOUDS AND A CHANCE OF RAIN FOR NEXT WEEKEND. (46)

.LIT...FLASH FLOOD WATCH THROUGH TONIGHT FOR ALL OF LITTLE ROCK
       COUNTY WARNING AREA...
       ARZONES 3>7-12>16-21>25-30>34-37>47-52>57-62>69

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 6:00 PM CSTFlash Flood WarningLZKJohnson, Logan, Montgomery, Newton, Polk, Pope and 3 more4 hr
Dec 16, 6:00 PM CSTFlash Flood WarningLZKGarland, Johnson, Logan, Montgomery, Newton, Polk and 4 more4 hr
Dec 16, 6:45 PM CSTFlash Flood WarningLZKClark, Dallas, Garland, Grant, Hot Spring4 hr
Dec 16, 7:30 PM CSTFlash Flood WarningLZKBaxter, Boone, Marion4 hr
Dec 16, 8:07 PM CSTFlash Flood WarningLZKFulton3 hr
Dec 16, 8:13 PM CSTFlash Flood WarningLZKPulaski, Saline3 hr
Dec 16, 9:00 PM CSTFlash Flood WarningLZKCleburne, Conway, Faulkner, Independence, Izard, Jackson and 7 more6 hr
Dec 17, 12:37 AM CSTFlash Flood WarningLZKArkansas, Bradley, Calhoun, Cleveland, Desha, Drew and 5 more4 hr

Nearby

Flash Flood Warnings in Arkansas, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.